Format

Send to

Choose Destination
See comment in PubMed Commons below
Encephale. 2006 Jan-Feb;32(1 Pt 1):97-105.

[Atypical antipsychotics and sexual dysfunction: five case-reports associated with risperidone].

[Article in French]

Author information

1
Unité de Psychiatrie Communautaire, Sévelin, 18, 1004 Lausanne.

Abstract

LITERATURE FINDINGS:

Sexual and reproductive function side effects of atypical antipsychotics are frequent, often underestimated and badly tolerated. They contribute to the 50% rate of non-compliance reported for treated patients. Prevalence of sexual dysfunction associated with atypical antipsychotic treatment is high, varying from 18 to 96%. Atypical antipsychotics aren't, as a group, much better than typical antipsychotics, and among them, risperidone seems to induce more and quetiapine less sexual dysfunction. Most atypicals are non-selective, and have actions on multiple central and peripheral receptors. Among these, dopaminergic blockade could have a direct - altering motivation (desire) and reward (orgasm) - and an indirect negative influence on sexuality. Actually, the secondary hyperprolactinemia induced by some antipsychotics (typical antipsychotics, risperidone and amisulpiride), is dose-dependent, more pronounced for female patients, and may have a detrimental effect on sexual function. It also may result in hypogonadism, particularly for female patients. The long-term consequences of this secondary hypogonadism are subject to debate but potentially severe. Furthermore, the blocking and/or modulating actions of atypical antipsychotics on adrenaline, serotonine, histamine or acetyl-choline receptors all have the potential to contribute to secondary sexual problems. The pharmacological profile of risperidone, characterized by a strong affinity for D2 and alpha1 receptors, correlates with his tendency to significantly elevate prolactin levels and to produce ejaculatory disturbances. FIVE CASE-REPORTS: We describe five case-reports of sexual or hormonal disturbances associated with risperidone treatment: two cases of ejaculatory disturbance, one case of galactorrhea and two cases of amenorrhea. Alberto and David are two young male schizophrenic patients, treated with risperidone, and complaining of a total absence of ejaculation despite a preserved orgasm. Many recent case-reports describe the occurrence of retrograde ejaculation associated with risperidone but the exact prevalence is unknown. Retrograde ejaculation is thought to be related to the strong adrenolytic activity of risperidone. Alberto refused his medication because the ejaculatory dysfunction was unbearable for him. A switch to haloperidol depot was eventually well tolerated, without any sexual complaints. His case emphasizes the importance of sexual function for self-esteem and how this may amplify the intolerance to side-effects. David is on depot-risperidone in a setting of a legally forced treatment. Though he - reluctantly - accepts his medication, this side effect exacerbates his pre-existing delusions, strongly focused on sexual themes. His case illustrates how intolerance to sexual side-effects may be amplified by nature of delusions. Mireille is a 58 year old psychotic female patient, whose 2 mg risperidone treatment produced a unilateral galactorrhea. This sign became problematic because potentially visible at a time when Mireille started an activity in a sheltered occupation in town. Lowering dosage of antipsychotic allowed disappearance of the problem. Subjective responses to galactorrhea have been reported to be highly individual. Apart being a potentially visible side-effect, it may be misinterpreted as evidence of pregnancy or of a tumoral process. The cases of Ermina and Denise illustrate two contrasted situations in terms of subjective tolerability of reproductive function side-effects. Both were pre-menopausal patients with hyperprolactinemia secondary to risperidone treatment, resulting in amenorrhea. This was unbearable for Ermina. A switch to olanzapine allowed, one month later, the menses to resume. For Denise, on the other hand, the amenorrhea was a positive event, freeing her of unpleasant menses.

DISCUSSION:

Amenorrhea occurs in about 30% of pre-menopausal women treated with risperidone. It is a consequence of hyperprolactinemia, which, although often silent, is not devoid of potential negative consequences (ie increased risk of osteoporosis or neoplasia, worsening of psychopathology) (34). When hyperprolactinemia is symptomatic, lowering of the dose of the antipsychotic, or switching to a prolactin-sparing agent (olanzapine, quetiapine, aripiprazole and clozapine) is recommended. Before this, women with amenorrhea secondary to antipsychotic-induced hyperprolactinemia should be advised that menses may resume. Especially after long-standing amenorrhea they may assume being menopaused, hence may believe birth control measures are no longer required. The prevalence of antipsychotic-induced sexual and reproductive function side-effects is high. Clinicians should be aware of them, because they are often badly tolerated, are associated with a low satisfaction and may therefore result in low adherence with treatment. This implies for the clinician to overtly discuss with the patient of his sexuality and the potential negative impact of antipsychotic treatment on it. The recognition of these problems allows the searching together for a solution.

CONCLUSION:

The described cases indicate that solving the problem is often possible, provided that individual preferences and subjective impact are taken in account. Antipsychotic treatment is often prescribed for very long periods. A better knowledge of - and attention to - the associated side effects, particularly on the sexual and reproductive functions, is necessary in order to reduce some potentially negative long-term effects and to improve the adherence to treatment of our patients.

PMID:
16633296
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Masson (France)
    Loading ...
    Support Center